×

zbMATH — the first resource for mathematics

Local and global boundary rigidity and the geodesic X-ray transform in the normal gauge. (English) Zbl 07375200
Summary: In this paper we analyze the local and global boundary rigidity problem for general Riemannian manifolds with boundary \((M,g)\). We show that the boundary distance function, i.e., \(d_g|_{\partial M\times \partial M}\), known near a point \(p\in \partial M\) at which \(\partial M\) is strictly convex, determines \(g\) in a suitable neighborhood of \(p\) in \(M\), up to the natural diffeomorphism invariance of the problem.
We also consider the closely related lens rigidity problem which is a more natural formulation if the boundary distance is not realized by unique minimizing geodesics. The lens relation measures the point and the direction of exit from \(M\) of geodesics issued from the boundary and the length of the geodesic. The lens rigidity problem is whether we can determine the metric up to isometry from the lens relation. We solve the lens rigidity problem under the assumption that there is a function on \(M\) with suitable convexity properties relative to \(g\). This can be considered as a complete solution of a problem formulated first by Herglotz in 1905. We also prove a semi-global results given semi-global data. This shows, for instance, that simply connected manifolds with strictly convex boundaries are lens rigid if the sectional curvature is non-positive or non-negative or if there are no focal points.
The key tool is the analysis of the geodesic X-ray transform on 2-tensors, corresponding to a metric \(g\), in the normal gauge, such as normal coordinates relative to a hypersurface, where one also needs to allow weights. This is handled by refining and extending our earlier results in the solenoidal gauge.

MSC:
53C24 Rigidity results
53C65 Integral geometry
35R30 Inverse problems for PDEs
35S05 Pseudodifferential operators as generalizations of partial differential operators
53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Besson, G.; Courtois, G.; Gallot, S., Entropies et rigidit\'{e}s des espaces localement sym\'{e}triques de courbure strictement n\'{e}gative, Geom. Funct. Anal.. Geometric and Functional Analysis, 5, 731-799 (1995) · Zbl 0851.53032
[2] Burago, Dmitri; Ivanov, Sergei, Boundary rigidity and filling volume minimality of metrics close to a flat one, Ann. of Math. (2). Annals of Mathematics. Second Series, 171, 1183-1211 (2010) · Zbl 1192.53048
[3] Creager, K. C., Anisotropy of the inner core from differential travel times of the phases {PKP} and {PKIPK}, Nature, 356, 309-414 (1992)
[4] Croke, Christopher B., Rigidity for surfaces of nonpositive curvature, Comment. Math. Helv.. Commentarii Mathematici Helvetici, 65, 150-169 (1990) · Zbl 0704.53035
[5] Croke, Christopher B., Rigidity theorems in {R}iemannian geometry. Geometric methods in inverse problems and {PDE} control, IMA Vol. Math. Appl., 137, 47-72 (2004) · Zbl 1080.53033
[6] Croke, Christopher\noopsort{ B.}, Scattering rigidity with trapped geodesics, Ergodic Theory Dynam. Systems. Ergodic Theory and Dynamical Systems, 34, 826-836 (2014) · Zbl 1296.53083
[7] Croke\noopsort{Z}, Christopher B.; Dairbekov, Nurlan S.; Sharafutdinov, Vladimir A., Local boundary rigidity of a compact {R}iemannian manifold with curvature bounded above, Trans. Amer. Math. Soc.. Transactions of the American Mathematical Society, 352, 3937-3956 (2000) · Zbl 0958.53027
[8] Gromov, Mikhael, Filling {R}iemannian manifolds, J. Differential Geom.. Journal of Differential Geometry, 18, 1-147 (1983) · Zbl 0515.53037
[9] Herglotz, G., {\"U}ber die {E}lastizitaet der {E}rde bei {B}eruecksichtigung ihrer variablen {D}ichte, Zeitschr. f\"ur Math. Phys., 52, 275-299 (1905) · JFM 36.1008.02
[10] H\"{o}rmander, Lars, The analysis of linear partial differential operators. {II}, Grundlehren Math. Wissen., 257, viii+391 pp. (1983) · Zbl 1062.35004
[11] Guillarmou, Colin, Lens rigidity for manifolds with hyperbolic trapped sets, J. Amer. Math. Soc.. Journal of the American Mathematical Society, 30, 561-599 (2017) · Zbl 1377.53098
[12] Ivanov, Sergei, Volume comparison via boundary distances. Proceedings of the {I}nternational {C}ongress of {M}athematicians. {V}olume {II}, 769-784 (2010) · Zbl 1230.53042
[13] Jost, J\"{u}rgen, Riemannian Geometry and Geometric Analysis, Universitext, xiv+455 pp. (1998) · Zbl 0997.53500
[14] Lassas, Matti; Sharafutdinov, Vladimir; Uhlmann, Gunther, Semiglobal boundary rigidity for {R}iemannian metrics, Math. Ann.. Mathematische Annalen, 325, 767-793 (2003) · Zbl 1331.53066
[15] Mazzeo, Rafe, Elliptic theory of differential edge operators. {I}, Comm. Partial Differential Equations. Communications in Partial Differential Equations, 16, 1615-1664 (1991) · Zbl 0745.58045
[16] Muhometov, R. G., On a problem of reconstructing {R}iemannian metrics, Sibirsk. Mat. Zh.. Akademiya Nauk SSSR. Sibirskoe Otdelenie. Sibirski\u{\i} Matematicheski\u{\i} Zhurnal, 22, 119-135 (1981)
[17] Muhometov, R. G.; Romanov, V. G., On the problem of finding an isotropic {R}iemannian metric in an {\(n\)}-dimensional space, Dokl. Akad. Nauk SSSR. Doklady Akademii Nauk SSSR, 243, 41-44 (1978)
[18] Melrose, R. B., Spectral and scattering theory for the {L}aplacian on asymptotically {E}uclidian spaces. Spectral and Scattering Theory, Lecture Notes in Pure and Appl. Math., 161, 85-130 (1994) · Zbl 0837.35107
[19] Melrose, Richard; Zworski, Maciej, Scattering metrics and geodesic flow at infinity, Invent. Math.. Inventiones Mathematicae, 124, 389-436 (1996) · Zbl 0855.58058
[20] Michel, Ren\'{e}, Sur la rigidit\'{e} impos\'{e}e par la longueur des g\'{e}od\'{e}siques, Invent. Math.. Inventiones Mathematicae, 65, 71-83 (1981/82) · Zbl 0471.53030
[21] Otal, Jean-Pierre, Sur les longueurs des g\'{e}od\'{e}siques d’une m\'{e}trique \`a courbure n\'{e}gative dans le disque, Comment. Math. Helv.. Commentarii Mathematici Helvetici, 65, 334-347 (1990) · Zbl 0736.53042
[22] Paternain, Gabriel P.; Salo, Mikko; Uhlmann, Gunther; Zhou, Hanming, The geodesic {X}-ray transform with matrix weights, Amer. J. Math.. American Journal of Mathematics, 141, 1707-1750 (2019) · Zbl 1440.53083
[23] Parenti, Cesare, Operatori pseudo-differenziali in {\(R\sp{n} \)} e applicazioni, Ann. Mat. Pura Appl. (4). Annali di Matematica Pura ed Applicata. Serie Quarta, 93, 359-389 (1972) · Zbl 0291.35070
[24] Pestov, Leonid; Uhlmann, Gunther, Two dimensional compact simple {R}iemannian manifolds are boundary distance rigid, Ann. of Math. (2). Annals of Mathematics. Second Series, 161, 1093-1110 (2005) · Zbl 1076.53044
[25] Sharafutdinov, V. A., Integral Geometry of Tensor Fields, Inverse and Ill-posed Problems Series, 271 pp. (1994) · Zbl 0883.53004
[26] Shubin, M. A., Pseudodifferential operators in {\(R\sp{n} \)}, Dokl. Akad. Nauk SSSR. Doklady Akademii Nauk SSSR, 196, 316-319 (1971)
[27] Stefanov, Plamen, Microlocal approach to tensor tomography and boundary and lens rigidity, Serdica Math. J.. Serdica. Mathematical Journal. Serdika. Matematichesko Spisanie, 34, 67-112 (2008) · Zbl 1199.53099
[28] Stefanov, Plamen; Uhlmann, Gunther, Stability estimates for the {X}-ray transform of tensor fields and boundary rigidity, Duke Math. J.. Duke Mathematical Journal, 123, 445-467 (2004) · Zbl 1058.44003
[29] Stefanov, Plamen; Uhlmann, Gunther, Boundary rigidity and stability for generic simple metrics, J. Amer. Math. Soc.. Journal of the American Mathematical Society, 18, 975-1003 (2005) · Zbl 1079.53061
[30] Stefanov, Plamen; Uhlmann, Gunther, Boundary and lens rigidity, tensor tomography and analytic microlocal analysis. Algebraic Analysis of Differential Equations from Microlocal Analysis to Exponential Asymptotics, 275-293 (2008) · Zbl 1138.53039
[31] Stefanov, Plamen; Uhlmann, Gunther, Rigidity for metrics with the same lengths of geodesics, Math. Res. Lett.. Mathematical Research Letters, 5, 83-96 (1998) · Zbl 0934.53031
[32] Stefanov, Plamen; Uhlmann, Gunther, Local lens rigidity with incomplete data for a class of non-simple {R}iemannian manifolds, J. Differential Geom.. Journal of Differential Geometry, 82, 383-409 (2009) · Zbl 1247.53049
[33] Stefanov, Plamen; Uhlmann, Gunther; Vasy, Andras, Boundary rigidity with partial data, J. Amer. Math. Soc.. Journal of the American Mathematical Society, 29, 299-332 (2016) · Zbl 1335.53055
[34] Stefanov, Plamen; Uhlmann, Gunther; Vasy, Andras, Local recovery of the compressional and shear speeds from the hyperbolic {DN} map, Inverse Problems. Inverse Problems. An International Journal on the Theory and Practice of Inverse Problems, Inverse Methods and Computerized Inversion of Data, 34, 014003-13 (2018) · Zbl 06850137
[35] Stefanov, Plamen; Uhlmann, Gunther; Vasy, Andr\'{a}s, Inverting the local geodesic {X}-ray transform on tensors, J. Anal. Math.. Journal d’Analyse Math\'{e}matique, 136, 151-208 (2018) · Zbl 07008552
[36] Triggiani, Roberto; Yao, P. F., Carleman estimates with no lower-order terms for general {R}iemann wave equations. {G}lobal uniqueness and observability in one shot, Appl. Math. Optim.. Applied Mathematics and Optimization, 46, special issue dedicated to the memory of Jacques-Louis Lions, 331-375 (2002) · Zbl 1030.35018
[37] Uhlmann, Gunther; Vasy, Andr\'{a}s, The inverse problem for the local geodesic ray transform, Invent. Math.. Inventiones Mathematicae, 205, 83-120 (2016) · Zbl 1350.53098
[38] Vargo, James, A proof of lens rigidity in the category of analytic metrics, Math. Res. Lett.. Mathematical Research Letters, 16, 1057-1069 (2009) · Zbl 1202.53041
[39] Vasy, Andr\'{a}s, A minicourse on microlocal analysis for wave propagation. Asymptotic {A}nalysis in {G}eneral {R}elativity, London Math. Soc. Lecture Note Ser., 443, 219-374 (2018) · Zbl 1416.83026
[40] Vasy, Andr\'{a}s, Microlocal analysis of asymptotically hyperbolic and {K}err-de {S}itter spaces (with an appendix by {S}emyon {D}yatlov), Invent. Math.. Inventiones Mathematicae, 194, 381-513 (2013) · Zbl 1315.35015
[41] Wen, Haomin, Simple {R}iemannian surfaces are scattering rigid, Geom. Topol.. Geometry & Topology, 19, 2329-2357 (2015) · Zbl 1323.53041
[42] Wiechert, E.; Zoeppritz, K., {\"U}ber {E}rdbebenwellen, Nachr. Koenigl. Geselschaft Wiss. G\"ottingen, 4, 415-549 (1907) · JFM 38.0970.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.